Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 4:06 PM CDT for Black Hawk County, Butler County, Grundy County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 4:06 PM CDT (21:06 UTC)
- Expired
- Jul 11, 2020, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Butler County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:20 PM CDT | HAIL 1 | 2 Ssw Cedar Falls, IA | COURTESY OF KWWL. REPORT VIA SOCIAL MEDIA. |
| Jul 11, 4:24 PM CDT | HAIL 1 | 3 Sw Cedar Falls, IA | |
| Jul 11, 4:31 PM CDT | HAIL 1.25 | 2 S Cedar Falls, IA | |
| Jul 11, 4:39 PM CDT | HAIL 1 | 4 Ssw Parkersburg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
153
WUUS53 KDMX 112106
SVRDMX
IAC013-023-075-112145-
/O.NEW.KDMX.SV.W.0112.200711T2106Z-200711T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
406 PM CDT Sat Jul 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Black Hawk County in northeastern Iowa...
Northern Grundy County in central Iowa...
Southern Butler County in north central Iowa...
* Until 445 PM CDT.
* At 406 PM CDT, a severe thunderstorm was located near Aplington, or
12 miles northwest of Grundy Center, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Cedar Falls, Hudson, Parkersburg, Reinbeck, Dike,
Aplington, Waterloo Municipal Airport, Uni-Dome And McLeod Center,
New Hartford, Stout, George Wyth State Park and Ackley Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9254 4251 9303 4255 9303 4274 9284
4265 9255 4264 9255 4264 9253 4259 9235
TIME...MOT...LOC 2106Z 291DEG 29KT 4251 9291
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg3 follow-up statements
451
WWUS53 KDMX 112123
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
423 PM CDT Sat Jul 11 2020
IAC013-023-075-112145-
/O.CON.KDMX.SV.W.0112.000000T0000Z-200711T2145Z/
Black Hawk IA-Grundy IA-Butler IA-
423 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN BLACK HAWK...NORTHERN GRUNDY AND SOUTHEASTERN BUTLER
COUNTIES...
At 423 PM CDT, a severe thunderstorm was located near Parkersburg, or
11 miles north of Grundy Center, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Cedar Falls, Hudson, Parkersburg, Reinbeck, Dike,
Aplington, Waterloo Municipal Airport, Uni-Dome And McLeod Center,
New Hartford, Stout and George Wyth State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 9300 4256 9298 4264 9277 4260 9256
4256 9237 4230 9254
TIME...MOT...LOC 2123Z 312DEG 25KT 4253 9274
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg139
WWUS53 KDMX 112136
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
436 PM CDT Sat Jul 11 2020
IAC013-023-075-112145-
/O.CON.KDMX.SV.W.0112.000000T0000Z-200711T2145Z/
Black Hawk IA-Grundy IA-Butler IA-
436 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WEST CENTRAL BLACK HAWK...NORTHERN GRUNDY AND SOUTHEASTERN BUTLER
COUNTIES...
At 436 PM CDT, a severe thunderstorm was located near Parkersburg, or
10 miles north of Grundy Center, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Falls, Parkersburg, Dike, Aplington, Uni-Dome And McLeod
Center, New Hartford, Stout and George Wyth State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 9296 4256 9298 4260 9287 4260 9277
4261 9265 4253 9242 4242 9257 4239 9275
4240 9276
TIME...MOT...LOC 2136Z 291DEG 11KT 4251 9282
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg891
WWUS53 KDMX 112145
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
445 PM CDT Sat Jul 11 2020
IAC013-023-075-112155-
/O.EXP.KDMX.SV.W.0112.000000T0000Z-200711T2145Z/
Black Hawk IA-Grundy IA-Butler IA-
445 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLACK HAWK...
NORTHERN GRUNDY AND SOUTHEASTERN BUTLER COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, north central and northeastern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4250 9296 4256 9298 4260 9287 4260 9277
4261 9265 4253 9242 4242 9257 4239 9275
4240 9276
TIME...MOT...LOC 2145Z 291DEG 29KT 4249 9277
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:28 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 11, 2:28 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 228 PM CDT Sat Jul 11 2020 .SHORT TERM.../Tonight through Tonight/ Issued at 227 PM CDT Sat Jul 11 2020 A potent shortwave trough located in the SD/ND/MN tri-state area has already initiated strong and severe storms early this afternoon, including ping pong ball hail and 70 mph winds. That activity will continue to slide SE through the afternoon and evening hours, likely affecting large portions of Iowa north and east of a roughly Spencer- Fort Dodge-Ames-Ottumwa line. The environment ahead of current activity in MN will continue to destabilize and yield additional support for organization and the potential for large hail and damaging winds, including a corridor of MLCAPE values around 2500-3000 J/kg and effective bulk shear around 40 kts. Additionally, lingering outflow boundaries from morning may provide opportunity for at least some isolated convection ahead of the parent activity in MN as well as a non-zero tornado threat. The primary outflow boundary from this morning can still be picked out on visible imagery, especially if looped, across Tama County and towards the northwest and southeast respectively. Given what has transpired already today, existing environment, and persistent CAM depictions, anticipate ongoing convection in MN to grow upscale to some degree, yielding a growing wind threat with the potential for 70+ mph winds, along with continued severe hail. Combined, wind driven hail will be of concern, yielding concern for anyone outside as well as structures. Isolated storms ahead of the main complex are likely to have the greatest potential for the largest hail, ping pong balls or larger. The isolated tornado threat will also be greatest ahead of the primary complex and in the vicinity of the lingering outflow from this morning. Activity will ramp up through the mid and late afternoon, before exiting the CWA around/shortly after 00z. .LONG TERM.../Sunday night through Saturday/ Issued at 227 PM CDT Sat Jul 11 2020 Key Points: 1.) Temperatures... Near to above normal temperatures generally continue, with a signal for increased heat towards the end of next week. 2.) Precipitation... A few chances for storms this week, especially Tuesday. ------------------------------------------------------------------- 1.) Temperatures: General persistent pattern continues... with Iowa's weather impacts generally driven by position of huge 500mb anticyclonic high. This high has slowly drifted SW nearer to the Guadalupe Mountains of Mexico, which has helped to bring a northwesterly component to Iowa and migrate the associated thermal ridge westward towards the South Dakota and Nebraska. Subsequently, temperatures have cooled a few degrees over the past few days. Throughout this week, the high may gradually drift east/northeastward towards the OK panhandle. By the end of next week, it should be near Tulsa... which is a location that generally hints at hot temperatures in Iowa via the placement of the thermal ridge. By the end of the week, 850mb temperatures may be near the +22C to +25C range, which would suggest highs well into the 90s. There is obviously a fair amount of time between now and the end of next week, so will not lock into the forecast too much at this point. During the beginning to middle of the week 850mb temps look to fluctuate around the +16C to +21C range... initially suggesting temperatures in the 80s to low 90s without cloud cover... with the clouds, especially on Tuesday, highs should be tempered to the 80s. 2.) Precipitation: The best chance for precipitation this week should be on Tuesday. A boundary oriented NE-SW tied into an upper low in Canada will serve as a focusing mechanism for precipitation during the day Tuesday. 950mb frontogenetical forcing looks very impressive as this boundary should be draped across Iowa during peak heating. A decent enough moisture surge is expected with this system to help juice the atmosphere. At this time, severe weather cannot be ruled out... but heavy rainfall producers over a fairly short period of time certainly seems plausible. Another shot for precip may be in the Thursday/Friday timeframe as a somewhat similar, almost "copycat" system looks to propagate across Iowa. At this time, dynamical support seems to not be as strong with this event, as the Tuesday event. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1232 PM CDT Sat Jul 11 2020 Thunderstorm activity later this afternoon and evening most likely to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM. As such, have entered periods of prevailing TSRA at KMCW/KALO with MVFR reductions this evening, and limited to VCTS or no mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise, prevailing WNW/NW winds potentially gusting to around 25kts as deep mixing is achieved. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Curtis LONG TERM...Kotenberg AVIATION...Curtis
Hazardous weather outlook, Jul 11, 2:41 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 241 PM CDT Sat Jul 11 2020 IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-121945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 241 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Severe Thunderstorm Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. IAZ033-034-044>046-057>060-070>074-081>086-092>097-121945- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 241 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time.
In the hours before
Local storm report, Jul 11, 3:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL RUTHVEN 43.13N 94.90W
07/11/2020 M1.00 INCH PALO ALTO IA BROADCAST MEDIA
REPORT VIA KICD.
0254 PM HAIL 3 N RUTHVEN 43.17N 94.89W
07/11/2020 M1.75 INCH PALO ALTO IA BROADCAST MEDIA
REPORT VIA KICD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 11, 3:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL SHEFFIELD 42.89N 93.21W
07/11/2020 E1.50 INCH FRANKLIN IA PUBLIC
SOCIAL MEDIA REPORT OF PING PONG BALL SIZED
HAIL IN SHEFFIELD, IA.
&&
KCMLocal storm report, Jul 11, 3:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 4 SSW CLARKSVILLE 42.73N 92.70W
07/11/2020 E1.00 INCH BUTLER IA NWS EMPLOYEE
NWS EMPLOYEE REPORTS QUARTER SIZED HAIL SW
OF CLARKSVILLE, IA.
&&
KCMLocal storm report, Jul 11, 3:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 SSW WESLEY 43.05N 94.01W
07/11/2020 E2.00 INCH KOSSUTH IA PUBLIC
&&
HAHNSpecial weather statement, Jul 11, 3:57 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Des Moines IA 357 PM CDT Sat Jul 11 2020 IAZ026-027-037-038-112145- Grundy IA-Hardin IA-Franklin IA-Butler IA- 357 PM CDT Sat Jul 11 2020 ...Penny to nickel size hail possible... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over Ackley, or 13 miles northeast of Eldora, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Parkersburg, Ackley, Aplington, Wellsburg, Stout and Ackley Municipal Airport. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for central and north central Iowa. LAT...LON 4249 9312 4264 9307 4260 9267 4239 9273 TIME...MOT...LOC 2057Z 282DEG 20KT 4254 9300 Kotenberg
Local storm report, Jul 11, 4:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 5 NE NEW HARTFORD 42.62N 92.56W
07/11/2020 E1.50 INCH BUTLER IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:32 AM CDT | Special Weather Statement | DMX | Crawford | 43 min |
| Jul 11, 2:28 AM CDT | Special Weather Statement | DMX | Audubon | 47 min |
| Jul 11, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 21 min |
| Jul 11, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 14 min |
| Jul 11, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 43 min |
| Jul 11, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 46 min |
| Jul 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 11, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 49 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 42 min |
| Jul 11, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 40 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 52 min |
| Jul 11, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 51 min |
| Jul 11, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 37 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | DMX | Grundy | 48 min |
| Jul 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 11, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 35 min |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 24 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 29 min |
| Jul 11, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 46 min |
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jul 11, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story | 27 min |
| Jul 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.